Tornadoes · United States · Iowa · 2025
EF0 tornado, Viele, Iowa, June 3, 2025
This EF0 tornado ran 0.5 miles across Lee County on June 3, 2025, touching down at 5:58 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 3, 2025
- Touchdown
- 5:58 PM CDT (22:58 UTC)
- Lifted
- 6:00 PM CDT (23:00 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lee County
- Touchdown point
- 40.580, -91.440
- Lift-off point
- 40.590, -91.430
- Record number
- 2506031658-01
What the Weather Service recorded
In the late afternoon of June 3rd, a line of thunderstorms developed in northeast Missouri, and spread into far southeast Iowa and Illinois. These storms rapidly became severe. The thunderstorms quickly moved northeast across southeast Iowa, west central, and northwest Illinois between 530 PM and 8 PM CDT. This line of storms produced 8 tornadoes, along with isolated pockets of higher end wind damage from estimated winds of 80 to 100 mph. A cluster of several tornadoes moved into the the southern portions of the Quad Cities IA/IL metro area, producing EF1 damage into Moline Illinois.
A brief EF0 tornado with maximum winds of 85 mph touched down southwest of Ft Madison Iowa. This derailed a train. It also damaged an irrigator, a garage, and trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jun 3, 2:21 PM CDT, 3 hours 37 minutes earlier. Its key messages:
- Showers and thunderstorms will continue into tonight, while shifting eastward in time as a front moves through. Some of the storms could become severe through early to mid evening, especially near to south of I-80. Swaths of heavy rainfall of 1-2" are possible. The flooding threat should remain minimal, unless an urban area receives repetitive rounds of heavy rain.
- Generally seasonal temps expected for most of the period into the weekend, with the next rain chances coming Thursday night/Friday and through the weekend (greatest late in the weekend) with plenty of dry hours.
Area forecast discussion, Jun 3, 2:21 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 221 PM CDT Tue Jun 3 2025 .KEY MESSAGES... - Showers and thunderstorms will continue into tonight, while shifting eastward in time as a front moves through. Some of the storms could become severe through early to mid evening, especially near to south of I-80. Swaths of heavy rainfall of 1-2" are possible. The flooding threat should remain minimal, unless an urban area receives repetitive rounds of heavy rain. - Generally seasonal temps expected for most of the period into the weekend, with the next rain chances coming Thursday night/Friday and through the weekend (greatest late in the weekend) with plenty of dry hours. && .SHORT TERM /THROUGH TONIGHT/... Issued at 217 PM CDT Tue Jun 3 2025 First wave of storms has exited to our northeast and have become surface based producing damaging winds with an impressive DCAPE gradient into S WI and NC/NE IL. Attention is now focusing back to our southwest with the next wave and attendant convection progressing across KS into NW MO. This activity is expected to lift and develop further into our area ahead of a cold front currently sagging into central IA. The vertical wind fields are robust with deep layer shear of 40-50 kts and CAPE of 1000-2000 j/kg highest near to south/east of the Quad Cities to support a few severe storms with damaging winds the primary threat. Low/mid level lapse rates are somewhat marginal, but instability should continue to build with more cloud breaks/thinning. Last runs of HRRR and NAMNest and other CAMs support a line of storms evolving through the area 5-9 PM roughly that will contain a damaging wind threat especially from QC metro on south/east. A QLCS tornado threat cannot be ruled out with 0-3km shear of 40-45 kt, particularly with any NE moving mesovorts. In addition to the severe threat, heavy rain will be possible with PWAT's surging over 1.5 to near 2 inches. Storms may not last too long at any one place, but rates easily over 1" per hour could foster plenty of ponding/standing water in low lying or poorly drained areas and greatly reduced visibility. Flash flooding would appear to be low, with the greatest concern being for urban areas should any redevelopment or repetitive storms occur. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 217 PM CDT Tue Jun 3 2025 Rain chances will linger Wednesday morning south/east of the Quad Cities near the 925-850 hPa boundaries. Elsewhere, the concern will be post-frontal mix down of wild fire smoke that may allow for a better chance at the smoke to reach the surface late tonight and Wednesday owing to reductions in visibility potentially and air quality. On that note the Iowa DNR has hoisted an Air Quality Alert through 6 AM Thursday for all of Iowa. Last few runs of the HRRR near surface smoke plots indicate best chances for higher concentrations of smoke reaching the surface will be roughly along and north of a line from Fairfield, Iowa to Sterling/Rock Falls, Illinois. Otherwise, drier and cooler conditions are on tap by Wednesday night into Thursday as weak high pressure builds in. The pattern looks to remain active into the weekend. Initially, the flow will remain semi-zonal to WSW and will shuttle in another trough for Friday. NBM and 00z LREF probabilities for measurable rain late Thursday into Friday are highest south of I-80 (40-50%). With Gulf moisture remaining well to our south, rainfall doesn't look to be all that much. We keep some small PoPs through the weekend, but the better chances appear to be late in the weekend as the pattern transitions to a Great Lakes low and northwest flow aloft. Overall, temperatures look to be seasonal throughout the late week and weekend. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1150 AM CDT Tue Jun 3 2025 First wave of shra/tsra now shifting east of the Mississippi River, with some lingering showers and areas of light rain in the wake in predominantly VFR with some MVFR CIGs through mid afternoon along with gusty southerly winds. Another round of shra/tsra will be moving through 21z-01z with some bouts of MVFR CIGs and periods of MVFR to IFR visibility along with a chance for a brief LIFR period of visibility in the strongest activity. Gusty winds will also be possible with potential to see 40-50 kt gusts possible near BRL and perhaps MLI. There will be a frontal passage/wind shift to th127e west this evening, with moisture convergence supporting low MVFR CIGs and possibly even some IFR CIGs later tonight into Wednesday morning. Lighter rain could linger in spots into Wednesday morning especially at the river sites. There is also the potential for post-frontal wildfire smoke mixing down to the surface and producing MVFR visibility restrictions late tonight and Wednesday morning, especially at CID and DBQ. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...McClure LONG TERM...McClure AVIATION...McClure
Hazardous weather outlook, Jun 3, 4:46 AM CDT, 13 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 446 AM CDT Tue Jun 3 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 446 AM CDT Tue Jun 3 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Occasional rounds of showers and thunderstorms are likely today and tonight. The Storm Prediction Center has a Slight Risk (level 2 of 5) for severe storms generally south of Interstate 80. There is a Marginal Risk (level 1 of 5) across the rest of the Outlook Area. The main threat will be damaging winds, with an isolated tornado a secondary concern. An increasingly humid air mass will support heavy rainfall amounts of 1 to 2 inches, and isolated higher amounts are possible. This may produce some urban and small stream flooding, as well as ponding water in low-lying areas. The pattern remains active for late in the week with a chance for sporadic showers and thunderstorms from Thursday afternoon into Friday. Severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, especially south of Interstate 80. 12
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
11.0 hours before the tornado, 139 km from the path. June 3, 2025.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -81 J/kg
- Surface CAPE
- 76 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Davenport, (KDVN), 00:00Z
1.0 hours after it, 139 km from the path. June 4, 2025.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 1411 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.8
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Fort Madison (FSW), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 135 km away, was scanning. The volume nearest the touchdown began at 22:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 3, 2025
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 3 | 2:24 PM CDT | EF0 | Jackson, MO | 0.8 | 40 | |||
| June 3 | 2:35 PM CDT | EF1 | Jackson, MO | 3.7 | 50 | |||
| June 3 | 3:45 PM CDT | EF0 | Grant, OK | 0.2 | 30 | |||
| June 3 | 3:49 PM CDT | Unrated | Noble, OK | 0.1 | 20 | |||
| June 3 | 4:35 PM CDT | EF0 | Canadian, OK | 0.6 | 20 | $3,000 | ||
| June 3 | 4:37 PM CDT | EF0 | Wright, MO | 0.4 | 100 | $8,000 | ||
| June 3 | 5:00 PM CDT | EF1 | McClain, OK | 2.8 | 125 | $60,000 | ||
| June 3 | 5:39 PM CDT | EF1 | Garvin, OK | 2.4 | 150 | $10,000 | ||
| June 3 | 6:10 PM CDT | Unrated | Archer, TX | 0.1 | 50 | |||
| June 3 | 6:39 PM CDT | EF1 | Mercer, IL | 1.6 | 175 | |||
| June 3 | 6:42 PM CDT | EF1 | Mercer, IL | 10.8 | 250 | |||
| June 3 | 6:46 PM CDT | EF1 | Warren, IL | 7.8 | 50 | |||
| June 3 | 6:57 PM CDT | EF0 | Rock Island, IL | 1.2 | 25 | |||
| June 3 | 6:57 PM CDT | EF1 | Rock Island, IL | 14.4 | 300 | |||
| June 3 | 6:59 PM CDT | EF1 | Mercer, IL | 3.8 | 100 | |||
| June 3 | 7:06 PM CDT | EF1 | Rock Island, IL | 12.4 | 300 | |||
| June 3 | 8:28 PM CDT | EF0 | Atoka, OK | 4.5 | 100 | |||
| June 3 | 9:05 PM CDT | EF0 | Boone, IL | 0.3 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.